Texas, 2023

Flash Flood and Hail in Texas, May 12, 2023

May 12, 2023 · NWS MAF · 3 events in 2 counties and zones

A cold front and ejecting shortwave trough resulted in widespread afternoon strong to severe thunderstorms resulting in large hail and strong winds. Additionally, flash flooding due to slow-moving and training thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front and ejecting shortwave trough resulted in widespread afternoon strong to severe thunderstorms resulting in large hail and strong winds. Additionally, flash flooding due to slow-moving and training thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 1:19 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 12, 1:19 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
219 PM CDT Fri May 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 200 PM CDT Fri May 12 2023

Things are about to get interesting as we expect rapid thunderstorm
development across the area over the next 1-2 hours. A retreating
dryline has set up a sharp moisture gradient over the Permian Basin
and Trans Pecos with dewpoints in the 60s east of the boundary and
teens west. We are seeing an increasingly unstable airmass east of
the dryline with very strong surface heating supporting CAPE values
3-4K J/kg. Mesoscale models have been consistent in developing
numerous storms over the next couple hours from the Big Bend and
Davis Mountains northeastward along and just north of the I-20
corridor as a weak shortwave moves into the area from Mexico. As
storms develop, it is likely we will see them quickly merge and grow
upscale into one or more convective systems as flow aloft remains
weak. Initially large hail will be the main threat before storms
begin to cluster and present more of a damaging wind risk. PWATs
have been steadily increasing and slow storm motion initially could
lead to some localized flooding, especially in urban areas. Once
storms become more outflow dominant, forward motion should increase
and limit the flooding threat. The worst of the storms should exit
the area by midnight with stratiform rain likely to persist well into
the night across the Permian Basin.

The previously mentioned shortwave stalls over the area helping to
generate more showers and isolated storms over northern portions of
the area Saturday. The severe weather threat is low, but isolated
heavy rainfall is still possible. Temperatures will cool
significantly due to the clouds and rain with highs in the
60s/70s.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 200 PM CDT Fri May 12 2023

The extended will remain active thanks to a second disturbance
moving in from Mexico creating another large scale ascent pattern
across W TX down into the Edwards Plateau. Sunday will be the
quieter of the days as shortwave trough will still be perusing
through north-central Mexico, but showers and storms will be
possible over the eastern quarter of the CWA as southerly flow and
weak mid-level shortwaves linger over that portion of W TX. Our
next disturbance enters the picture late Sunday through Monday
with scattered to widespread rainfall forecast across the region,
especially for the Big Bend and southern Permian Basin where
ascent will be maximized. Disturbance will meander for 24-36 hrs
before becoming disheveled as it pivots eastward into central TX
leading to lingering rainfall prospects for a good portion of the
area through Tuesday with decaying PoPs beginning Wednesday. The
prolonged period of rainfall will create an elevated potential for
localized flooding, especially within any training echoes of
heavier rainfall. This is still welcomed after a very period of
limited precipitation and will do wonders for drought conditions
in places across all of W TX and SE NM.

Temperatures will remain below normal through the period with the
"warmest" day on Sunday when rain prospects are the lowest. Highs
in the U70s and 80s will be common on Sunday, but the bottom falls
out again Monday thanks to cloud cover and rainfall prospects.
Expect widespread 70s bringing temperatures a solid 10-15 degrees
below normal which will feel great prior to the summer season
incoming. Highs will rebound each successive day beginning
Tuesday, but even the final day of the long term is slightly below
normal with highs in the low to mid 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1203 PM CDT Fri May 12 2023

VFR will prevail into the early afternoon as winds increase from
the southeast. TS will develop across much of the TX terminals
late this afternoon and evening with gusty winds possible in and
near these storms. TAFs will likely be amended as storms develop
and timing becomes more certain. Low cigs will be possible as
winds shift to the northeast late tonight behind a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  72  58  80 /  90  90  60  60
Carlsbad                 59  68  55  78 /  40  80  40  30
Dryden                   62  76  62  78 /  90  60  60  50
Fort Stockton            59  75  58  80 /  70  60  40  40
Guadalupe Pass           56  66  53  73 /  20  50  20  20
Hobbs                    57  65  53  77 /  70  80  50  40
Marfa                    48  74  45  77 /  50  50  30  40
Midland Intl Airport     60  71  57  79 /  80  80  50  50
Odessa                   61  71  58  79 /  80  80  50  50
Wink                     59  73  54  81 /  70  70  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....87
AVIATION...29
Hazardous weather outlook, May 12, 12:49 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CDT Fri May 12 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CDT Fri May 12 2023 /1249 PM MDT Fri May 12 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening across much of the area. Large hail, damaging winds, and
lightning are the primary threats.

Heavy rainfall will allow for localized flooding across a large
portion of west Texas and the eastern half of southeast New Mexico.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and thunderstorms are possible at times across
the area from Saturday through early next week with localized
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 12, 2:03 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT Fri May 12 2023

TXZ050-061-122045-
Andrews TX-Ector TX-
303 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of Ector and
southeastern Andrews Counties through 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Odessa, or 9 miles southwest of Odessa, moving northwest at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Pleasant
Farms.

This includes Interstate 20 between mile markers 104 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3165 10242 3165 10248 3202 10276 3218 10239
      3177 10228 3167 10229
TIME...MOT...LOC 2002Z 154DEG 28KT 3175 10242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

87
Special weather statement, May 12, 2:08 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM CDT Fri May 12 2023

TXZ062-063-122100-
Midland TX-Glasscock TX-
308 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of west central
Glasscock, southeastern Midland and northeastern Upton Counties
through 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Greenwood, moving northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spraberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3165 10189 3165 10192 3179 10211 3200 10185
      3175 10174
TIME...MOT...LOC 2008Z 142DEG 7KT 3176 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

87
Special weather statement, May 12, 2:24 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 12 2023

TXZ047-052-122115-
Howard TX-Borden TX-
324 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern Borden
and northeastern Howard Counties through 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 8 miles northeast of Big Spring, moving north at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther, J B Thomas Reservoir, Big
Spring Country Club and Vincent.

This includes Interstate 20 between mile markers 179 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3219 10146 3265 10149 3266 10117 3225 10118
TIME...MOT...LOC 2024Z 183DEG 19KT 3231 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

87

The radar

The Midland/Odessa radar (KMAF), 19 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ector

When
May 12, 2:28 PM CST to 2:33 PM CST
Where
Ector County, 3.24 mi ENE of Gardendale
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.020, -102.370

NWS employee estimated wind gusts of 60 mph at their residence.

Hail, Ector

When
May 12, 2:35 PM CST to 2:45 PM CST
Where
Ector County, 3.24 mi ENE of Gardendale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.020, -102.370

Flash Flood, Mitchell

When
May 12, 4:28 PM CST to 4:58 PM CST
Where
Mitchell County, 1.81 mi NE of Spade to 5.44 mi SSE of Spade
Cause
Heavy Rain
Reported by
Public
Coordinates
32.270, -100.950

Public photo of flood waters crossing FM 670 at the intersection of CR 337 in southern Mitchell County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100495, 1100494, 1100496.